By Nicole MacKee
Statin therapy may be associated with a rare, autoimmune muscle condition, according to Australian research, but a local expert says the risk is ‘incredibly low’.
A South Australian retrospective case-control study found that patients with idiopathic inflammatory myositis (IIM) were almost twice as likely as controls to be taking a statin (adjusted odds ratio, 1.79).
The research, published in JAMA Internal Medicine, analysed data from the South Australian Myositis Database of 221 histologically confirmed cases of IIM between 1990 and 2014 in patients aged 40 years and older, and 662 age- and sex-matched, population-based controls.
The authors said increased awareness of this potential adverse effect was important given the increased use of statin medications and severe effects of IIM.
Dr Leon Simons, Associate Professor of Medicine at UNSW Sydney, said the study reported only relative risk, and the absolute risk of statin-associated IIM was likely to be very low.
‘If [a patient develops] this rare bird called inflammatory myositis, the statin could be the cause, but very few patients on statin therapy ever get this specific and serious problem,’ Dr Simons told Medicine Today.
Dr Simons said a strength of the research was that IIM cases had been diagnosed with tissue biopsies, but prospective longitudinal research would be needed to confirm the findings.
The study authors acknowledged that statin-associated autoimmune myopathy was rare, affecting an estimated two per one million persons per year.
GPs were far more likely to see patients who had developed a more common condition known as ‘statin-associated myalgia’, Dr Simons said. This may be the result of a drug-drug interaction, such as a statin-macrolide antibiotic interaction, he said.
‘If myalgia occurs, stop the [statin] immediately, and 99 times out of 100, the affected patient will get better in under a week,’ Dr Simons said, adding that patients could then be offered a different statin in a lower dose, or a nonstatin therapy to address cardiovascular risk.
JAMA Intern Med 2018; doi: 10.1001/jamainternmed.2018.2859.